Advanced HIV infection is frequently complicated by diarrhea, disruption of bowel structure and function, and malnutrition. Resulting malabsorption of or pharmacokinetic changes in antiretroviral agents might lead to subtherapeutic drug dosing and treatment failure in individual patients, and could require dose adjustment and/or dietary supplements during periods of diarrheal illness. We determined the plasma levels of antiretroviral medications in patients that had already been started on medication by their physicians, in an urban infectious diseases hospital in northeast Brazil. We also obtained blood samples from patients hospitalized for diarrhea or AIDS-associated wasting, and we found reduced stavudine and didanosine levels in comparison with outpatients without diarrhea or wasting who had been treated at the same hospital clinic. There was a predominance of the protozoal pathogens Cryptosporidium and Isospora belli, typical opportunistic pathogens of AIDS-infected humans, in the stool samples of inpatients with diarrhea. We conclude that severe diarrhea and wasting in this population is associated with both protozoal pathogens and subtherapeutic levels of antiretroviral medications.
Mendeley saves you time finding and organizing research
Choose a citation style from the tabs below